Pranav Penninti, DO1, Nael Haddad, MD1, Mazyar Malakouti, MD1, Alfredo Camero, MD2, Randy P. Wright, MD1
1University of Texas Health Science Center, San Antonio, TX; 2University of Texas Health, San Antonio, TX
Introduction: GI tract bleeding in AIDS patients carries with it a significant degree of morbidity, with a unique differential including different opportunistic infections and malignancies. Kaposi Sarcoma (KS) is a form of malignancy associated with the human herpes-virus 8, recognized as an AIDS defining illness, and is typically recognized by violaceous cutaneous lesions. KS can also have widespread involvement of the visceral organs including the GI tract, where it can manifest as anything from GI bleeding to diarrhea, abdominal pain, nausea/vomiting and weight loss. Here, we describe a case of AIDS-related KS leading to profound GI bleeding.
Case Description/Methods: A 29 year old male with a history of AIDS (CD4 of 44 cells/mm3 and viral load of 18,000 copies/mL) in the setting of anti-retroviral therapy (ART) non-compliance presented with subacute onset shortness of breath, palpitations and malaise over the prior week. Upon review of systems, he endorsed diarrhea and melena over the same timeframe, while denying any other GI tract symptoms. Vital signs on presentation were significant for tachycardia to 103 bpm. Physical exam was notable for violaceous small lesions in buccal mucosa, hard palate, arms and back. His initial labs indicated severe anemia with a hemoglobin level of 4.9 g/dL with a ferritin level of less than 10 indicating severe iron deficiency anemia. After initial resuscitation, the patient underwent upper and lower endoscopy. His EGD showed multiple small round, heaped up ulcers in the gastric antrum, body, and fundus, along with similar ulcers in the second part of the duodenum. His colonoscopy showed similar lesions found in the transverse colon and rectum as illustrated in the images below. Biopsies taken from those lesions along with skin punch biopsies confirmed the diagnosis of Kaposi Sarcoma. He was discharged on Emtricitabine/Tenofovir and Darunavir/Cobicistat with follow up after several months showing dramatic improvement in his skin lesions and resolution of his gastrointestinal symptoms.
Discussion: The endoscopic appearance of KS in the GI tract is unique, often appearing as hemorrhagic nodules or plaques, however still requires tissue biopsy for diagnosis. Treatment is centered on ART with the use of systemic chemotherapy typically only needed in case of severe symptoms or lack of response to ART. Our case is a testament to the broad differential to be considered in HIV/AIDS patients with GI bleeding, of which Kaposi Sarcoma should be considered.
Citation: Pranav Penninti, DO; Nael Haddad, MD; Mazyar Malakouti, MD; Alfredo Camero, MD; Randy P. Wright, MD. P0428 - THE ANSWER IS ON YOUR SKIN: A CASE OF GI BLEEDING SECONDARY TO KAPOSI SARCOMA. Program No. P0428. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.